June 1975

Amphetamine-Induced Dopaminergic Hypersensitivity in Guinea PigsImplications in Psychosis and Human Movement Disorders

Author Affiliations

From the Division of Neurology, Michael Reese Hospital and Medical Center, and the Department of Medicine, University of Chicago, Pritzker School of Medicine (Dr. Klawans); and the Rush Medical College, Chicago (Mr. Margolin).

Arch Gen Psychiatry. 1975;32(6):725-732. doi:10.1001/archpsyc.1975.01760240053004

Following chronic amphetamine pretreatment, guinea pigs demonstrate an increased sensitivity to both d-amphetamine sulfate- and apomorphine hydrochloride-induced stereotyped behavior. This observation suggests that chronic exposure to high doses of a dopamine agonist (d-amphetamine) alters the response of the brain to the subsequent administration of both indirect (d-amphetamine) and direct (apomorphine) dopamine agonists.

This altered response may be due to the development of dopamine receptor site hypersensitivity. Clinical evidence suggests that a similar agonist-induced hypersensitivity may play a role in the development of dyskinetic movement disorders and psychoses in humans following the chronic use of such dopamine agonists as amphetamine and levodopa.